DSM-IV

In DSM-IV, this disorder is called Neuroleptic-Induced Acute Dystonia

Abnormal positioning or spasm of the muscles in the head, neck, limbs, or trunk developing within a few days of starting or raising the dose of a neuroleptic medication (or after reducing a medication used to treat extrapyramidal symptoms).

Research Criteria

A. One (or more) of the following signs or symptoms has developed in association with the use of neuroleptic medication:

  1. abnormal positioning of the head and beck in relation to the body (e.g., retrocollis, torticollis)
  2. spasms of the jaw muscles (trismus, gaping, grimacing)
  3. impaired swallowing (dysphagia), speaking, or breathing (laryngeal-pharyngeal spasm, dysphonia)
  4. thickened or slurred speech due to hypertonic or enlarged tongue (dysarthria, macroglossia)
  5. tongue protrusion or tongue dysfunction
  6. eyes deviated up, down, or sideward (oculogyric crisis)
  7. abnormal positioning of the distal limbs or trunk

B. The signs or symptoms in Criterion A developed within 7 days of starting or rapidly raising the dose of neuroleptic medication, or of reducing a medication used to treat (or prevent) acute extrapyramidal symptoms (e.g., anticholinergic agents).

C. The symptoms in Criterion A are not better accounted for by a mental disorder (e.g., catatonic symptoms in Schizophrenia). Evidence that the symptoms are better accounted for by a mental disorder might include the following: the symptoms precede the exposure to neuroleptic medication or are not compatible with the pattern of pharmacological intervention (e.g., no improvement after neuroleptic lowering or anticholinergic administration).

D. The symptoms in Criterion A are not due to a nonneuroleptic substance or to a neurological or other general medical condition. Evidence that the symptoms are due to a general medical condition might include the following: the symptoms precede the exposure to the neuroleptic medication, unexplained focal neurological signs are present, or the symptoms progress in the absence of change in medication.

Differential Diagnosis

General medical conditions

It is important to distinguish between Neuroleptic-Induced Acute Dystonia and other causes of dystonia in individuals being treated with a neuroleptic medication. Evidence that the symptoms are due to a neurological or other general medical condition includes course (e.g., symptoms preceding exposure to the neuroleptic medication or progression of symptoms in the absence of change in medication) and the presence of focal neurological signs. Spontaneously occurring focal or segmental dystonias usually persist for several days or weeks independent of medication. Other neurological conditions (e.g., temporal lobe seizures, viral and bacterial infections, trauma, or space-occupying lesions in the peripheral or central nervous system) and endocrinopathies (e.g., hypoparathyroidism) can also produce symptoms (e.g., tetany) that resemble a Neuroleptic-Induced Acute Dystonia.

Other medication-related disorders

Neuroleptic Malignant Syndrome can produce dystonia but differs in that it is also accompanied by fever and generalized rigidity. Neuroleptic-Induced Acute Dystonia should be distinguished from dystonia due to a nonneuroleptic medication (e.g., anticonvulsant medications such as phenytoin and carbamazepine). In such cases, a diagnosis of Medication-Induced Movement Disorder Not Otherwise Specified can be given.

Catatonia

Catatonia associated with a Mood Disorder or Schizophrenia can be distinguished by the temporal relationship between the symptoms and the neuroleptic exposure (e.g., dystonia preceding exposure to neuroleptic medication) and response to pharmacological intervention (e.g., no improvement after lowering of neuroleptic dose or anticholinergic administration). Furthermore, individuals with Neuroleptic-Induced Acute Dystonia are generally distressed about the dystonic reaction and usually seek intervention. In contrast, individuals with catatonia are typically mute and withdrawn and do not express subjective distress about their condition.

DSM-5

Abnormal and prolonged contraction of the muscles of the eyes (oculogyric crisis), head, neck (torticollis or retrocollis), limbs, or trunk developing within a few days of starting or raising the dosafge of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat extrapyramidal symptoms.

Community content is available under CC-BY-SA unless otherwise noted.